Pennsylvania, 2022

Flash Flooding and Hail in Pennsylvania, July 24 to 25, 2022

July 24 to 25, 2022 · NWS PBZ · 31 events in 11 counties and zones

A few rounds of thunderstorms on July 24th and 25th preceded a cold frontal passage. High levels of instability, ample shear, and pre-frontal disturbances provided thunderstorm clusters producing widespread damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$354,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A few rounds of thunderstorms on July 24th and 25th preceded a cold frontal passage. High levels of instability, ample shear, and pre-frontal disturbances provided thunderstorm clusters producing widespread damaging wind gusts. Many instances of tree and power line damage were noted, along with isolated instances of structural damage. One of those instances of structural damage, a tree falling on to two trailers in Venango County, unfortunately led to the death of a 28 year old woman. Flash flooding of urbanized areas of Allegheny County also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 24, 1:53 AM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 24, 1:53 AM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
253 AM EDT Sun Jul 24 2022

.SYNOPSIS...
Showers and thunderstorms can be expected again today and
tonight. Cooler weather will start the new work week.

&&

.NEAR TERM /THROUGH TODAY/...
A shortwave traversing the Great Lakes is likely to spawn some
showers and possible storms mainly from Pit northward in the
peri-dawn hours of this morning. Morning adjustments included an
upward POP bump, especially for the I80 corridor where moisture
convergence and a mid level thermal trough are expected to
briefly coincide with the crossing shortwave.

Warm advection on the van of that system is expected to drive
todays highs above the averages once again with readings once
again on either side of 90 F for areas off the ridges. With
dewpoints around 70F, apparent temperature is forecast in the
upper 90s so a heat advisory likely won't be needed.

A cold front sliding across the Great Lakes is likely to generate
more widespread thunderstorms over the Upr OH Region as the
afternoon and evening progress. Some of these are expected to
be severe with damaging gusts as the primary severe threat.

Given the degree of deep layer shear progged as flow increases
late in the day, rotating storms will be possible with hail as
a secondary threat despite very warm mid levels. An isolated
tornado is also possible but individual storm motion would have
to deviate given projections of evolving steering flow through
the evening. SPC has increased their outlook to "Enhanced" in
response to this escalating potential.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
The severe threat will wane tonight with the instability but a
line of showers and storms is expected to accompany actual cold
front passage. Lingering convection is timed to cease on Monday,
with more seasonable temperature following via cold advection
on northwest wind.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Long range model ensembles indicate that an active pattern will
continue with southern Canadian low pressure and frontal
interaction in the TN/OH Valley areas. Accompanying this pattern
appears to be more seasonable temperature.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Shra and a few tsra are expected toward morning as a shortwave
supporting MCS traverses the Great Lakes. These and related MVFR
restrictions are expected to focus genly frm Pit nwd with VFR
prevailing otherwise.

Condition deterioration is likely from the nw on Sunday aftn,
and through the evening in response to more widespread convection
associated with an encroaching cdfnt.

.Outlook...
Following fropa on Monday, genl VFR wl predominate until a
series of crossing disturbances trigger periodic convection
during the latter half of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 24, 1:49 AM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
249 AM EDT Sun Jul 24 2022

PAZ007>009-013>016-250700-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
249 AM EDT Sun Jul 24 2022

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Today and tonight.

There is an enhanced risk of severe thunderstorms late this afternoon
and this evening. Damaging wind gusts are the primary threat but
large hail is possible as is an isolated tornadao.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ020>023-029-031-073>076-
WVZ001>004-250700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-
249 AM EDT Sun Jul 24 2022

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.
There is an slight risk of severe thunderstorms late this afternoon
and this evening. Damaging wind gusts are the primary threat but
large hail is possible as is an isolated tornadao.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ012-021-509>514-250700-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
249 AM EDT Sun Jul 24 2022

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 24, 5:15 AM EST, 1 hour before
Special Weather Statement
National Weather Service Pittsburgh PA
615 AM EDT Sun Jul 24 2022

OHZ040-041-050-WVZ001-241045-
Jefferson OH-Columbiana OH-Carroll OH-Hancock WV-
615 AM EDT Sun Jul 24 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JEFFERSON...
SOUTHEASTERN COLUMBIANA...EAST CENTRAL CARROLL AND HANCOCK COUNTIES
THROUGH 645 AM EDT...

At 615 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wellsville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Weirton, East Liverpool, Wellsville, Toronto, Calcutta, Chester, New
Cumberland, Salineville, Newell, Bergholz, Irondale, and New
Manchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4067 8052 4042 8055 4052 8097 4072 8088
TIME...MOT...LOC 1015Z 282DEG 25KT 4060 8079

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 24, 5:29 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
629 AM EDT Sun Jul 24 2022

PAZ014-020-021-241100-
Butler PA-Beaver PA-Allegheny PA-
629 AM EDT Sun Jul 24 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BEAVER...SOUTHWESTERN
BUTLER AND NORTH CENTRAL ALLEGHENY COUNTIES THROUGH 700 AM EDT...

At 629 AM EDT, Doppler radar was tracking a strong thunderstorm over
New Brighton, or near Beaver Falls, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ross Township, McCandless Township, Cranberry, Franklin Park,
Aliquippa, Beaver Falls, Monaca, Economy, Ambridge, Wexford, New
Brighton, and Beaver.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 13 and 34.
  Interstate 79 in Pennsylvania between mile markers 70 and 88.
  Interstate 376 in Pennsylvania between mile markers 31 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4065 8047 4082 8044 4080 7998 4054 8004
TIME...MOT...LOC 1029Z 283DEG 29KT 4072 8036

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CL
Special weather statement, Jul 24, 5:51 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
651 AM EDT Sun Jul 24 2022

OHZ040-049-050-241115-
Jefferson OH-Harrison OH-Carroll OH-
651 AM EDT Sun Jul 24 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARRISON...CENTRAL
JEFFERSON AND SOUTHEASTERN CARROLL COUNTIES THROUGH 715 AM EDT...

At 651 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cadiz, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Steubenville, Cadiz, Wintersville, Mingo Junction, Hopedale,
Smithfield, Scio, Jewett, Amsterdam, Richmond, New Alexandria, and
Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4028 8112 4050 8110 4050 8068 4035 8062
      4021 8072
TIME...MOT...LOC 1051Z 269DEG 33KT 4037 8096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 5:59 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
659 AM EDT Sun Jul 24 2022

PAZ014-020-021-241130-
Butler PA-Beaver PA-Allegheny PA-
659 AM EDT Sun Jul 24 2022

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BEAVER...
SOUTHWESTERN BUTLER AND NORTHEASTERN ALLEGHENY COUNTIES THROUGH 730
AM EDT...

At 658 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mars, or near Cranberry, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ross Township, McCandless Township, Cranberry, Franklin Park, Shaler
Township, Hampton Township, Economy, O'hara Township, Wexford, Fox
Chapel, Harmony Township, and Seven Fields.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 26 and 46.
  Interstate 79 in Pennsylvania between mile markers 70 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4062 8021 4076 8011 4075 7983 4062 7978
      4050 7989 4055 8010
TIME...MOT...LOC 1058Z 273DEG 29KT 4066 8002

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 6:01 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
701 AM EDT Sun Jul 24 2022

OHZ059-PAZ029-031-WVZ003-004-241130-
Belmont OH-Greene PA-Washington PA-Marshall WV-Ohio WV-
701 AM EDT Sun Jul 24 2022

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BELMONT...
SOUTHWESTERN WASHINGTON...NORTHWESTERN GREENE...OHIO AND MARSHALL
COUNTIES THROUGH 730 AM EDT...

At 700 AM EDT, Doppler radar was tracking a strong thunderstorm over
Triadelphia, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheeling, Martins Ferry, Bellaire, Warwood, Bethlehem, Triadelphia,
Clearview, Valley Grove, McMechen, Benwood, Yorkville, and West
Finley.

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 1 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3997 8073 4005 8074 4014 8072 4015 8043
      4004 8034 3991 8045
TIME...MOT...LOC 1100Z 272DEG 24KT 4006 8065

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 6:13 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
713 AM EDT Sun Jul 24 2022

PAZ014-021-022-073-241145-
Armstrong PA-Butler PA-Westmoreland PA-Allegheny PA-
713 AM EDT Sun Jul 24 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUTLER...
NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHWESTERN
ARMSTRONG COUNTIES THROUGH 745 AM EDT...

At 713 AM EDT, Doppler radar was tracking a strong thunderstorm over
Tarentum, or 9 miles north of Penn Hills, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Penn Hills, McCandless Township, Vandergrift, Apollo, Shaler
Township, Plum, Murrysville, Hampton Township, New Kensington, Lower
Burrell, Harrison Township, and O'hara Township.

This includes Pennsylvania Turnpike between mile markers 38 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4052 7945 4051 7946 4044 7948 4044 7962
      4056 8002 4070 7993 4071 7958 4059 7943
TIME...MOT...LOC 1113Z 272DEG 25KT 4060 7978

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 24, 6:15 AM EST
Where
Washington County, 1.73 mi WNW of West Finley
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.010, -80.500

Numerous trees were reported down on Beham Ridge Road in West Findley Township.

Thunderstorm Wind, Indiana

When
July 24, 6:44 AM EST
Where
Indiana County, 0.87 mi SE of Nowrytown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.520, -79.410

Two trees were reported down near the American Legion Post.

Hail, Greene

When
July 24, 7:09 AM EST
Where
Greene County, 0.53 mi W of Carmichaels
Measured
0.75 in hail
Reported by
Public
Coordinates
39.900, -79.990

Thunderstorm Wind, Mercer

When
July 24, 12:05 PM EST
Where
Mercer County, 0.8 mi S of Sandy Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.338, -80.080

Several trees were reported down at Oak Grove Cemetery.

Thunderstorm Wind, Venango

When
July 24, 12:17 PM EST
Where
Venango County, Polk Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.370, -79.930

Trees were reported down in town, including one on a trailer.

Thunderstorm Wind, Venango

When
July 24, 12:21 PM EST
Where
Venango County, 1 mi S of Franklin
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
State Official
Coordinates
41.386, -79.851

A large tree fell on to two trailers in the Idlewood Trailer Park on Maplewood Drive. A 28-year old woman was killed via blunt force trauma.

Thunderstorm Wind, Jefferson

When
July 24, 1:56 PM EST
Where
Jefferson County, 1.25 mi ENE of Port Barnett
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.180, -79.030

Multiple trees were reported to be blown down.

Thunderstorm Wind, Jefferson

When
July 24, 2:22 PM EST
Where
Jefferson County, 0.87 mi SE of Reynoldsville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.090, -78.890

Trees were reported to be blown down on power lines.

Thunderstorm Wind, Venango

When
July 24, 3:10 PM EST
Where
Venango County, 1.48 mi NNW of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.440, -79.960

Trees were blown down.

Thunderstorm Wind, Venango

When
July 24, 3:20 PM EST
Where
Venango County, 1.48 mi NNE of Rocky Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.440, -79.810

Trees were reported to be blown down.

Thunderstorm Wind, Venango

When
July 24, 3:35 PM EST
Where
Venango County, 1.24 mi ESE of Dempseytown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
41.510, -79.780

Trees were downed in town.

Thunderstorm Wind, Forest

When
July 24, 4:26 PM EST
Where
Forest County, 1.55 mi W of Parrish
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.500, -79.030

Trees were blown down on to a power line.

Thunderstorm Wind, Lawrence

When
July 24, 6:00 PM EST
Where
Lawrence County, 0.52 mi W of Coverdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.880, -80.360

Trees were blown down.

Thunderstorm Wind, Venango

When
July 24, 6:07 PM EST
Where
Venango County, 1.04 mi E of Oil City
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.430, -79.700

A tree fell on a house.

Thunderstorm Wind, Lawrence

When
July 24, 6:10 PM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.000, -80.350

In New Castle, trees were blown down.

Thunderstorm Wind, Venango

When
July 24, 6:12 PM EST
Where
Venango County, Cranberry
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.350, -79.720

A tree was blown down on to a car.

Thunderstorm Wind, Butler

When
July 24, 6:20 PM EST
Where
Butler County, 0.52 mi W of Slippery Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.070, -80.060

Trees were downed in Slippery Rock.

Thunderstorm Wind, Butler

When
July 24, 6:56 PM EST
Where
Butler County, 0.87 mi NW of Fisher Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.940, -79.960

Numerous trees were reported to be snapped near Shanor-Northvue.

Thunderstorm Wind, Mercer

When
July 25, 12:05 AM EST
Where
Mercer County, 1.7 mi ESE of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.410, -80.350

In Hempfield Township, multiple trees and power lines were reported to be blown down.

Thunderstorm Wind, Venango

When
July 25, 12:28 AM EST
Where
Venango County, 0.69 mi N of Pleasantville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.610, -79.580

Large limbs were blown down.

Thunderstorm Wind, Mercer

When
July 25, 12:40 AM EST
Where
Mercer County, Transfer
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
41.330, -80.430

Numerous large trees were downed in Transfer.

Thunderstorm Wind, Forest

When
July 25, 1:15 AM EST
Where
Forest County, Brookston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.620, -78.980

A tree was blown down on to power lines.

Thunderstorm Wind, Mercer

When
July 25, 1:17 AM EST
Where
Mercer County, 0.86 mi NW of Irishtown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
41.230, -80.140

A few instances of downed trees and power lines were reported in Findlay Township.

Thunderstorm Wind, Forest

When
July 25, 1:24 AM EST
Where
Forest County, Byromtown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.530, -79.050

Near Blue Jay Creek Road and State Route 66, trees were blown down on to power lines.

Thunderstorm Wind, Lawrence

When
July 25, 1:30 AM EST
Where
Lawrence County, 1.25 mi ENE of Frizzleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.090, -80.450

Trees were reported to be blown down in Pulaski Township.

Thunderstorm Wind, Lawrence

When
July 25, 1:53 AM EST
Where
Lawrence County, 1.48 mi SSE of East New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.950, -80.310

A report was received of a few trees down in Shenango Township.

Thunderstorm Wind, Lawrence

When
July 25, 2:02 AM EST
Where
Lawrence County, 1.48 mi NNW of Ellwood City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.890, -80.290

In Wayne Township, a few trees were reportedly blown down.

Thunderstorm Wind, Beaver

When
July 25, 3:22 AM EST
Where
Beaver County, 0.52 mi E of Eastvale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.770, -80.290

In North Sewickley Township, trees were blown down, blocking a roadway.

Thunderstorm Wind, Allegheny

When
July 25, 3:46 AM EST
Where
Allegheny County, Sandy Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.480, -79.850

A tree was blown down in the area.

Flash Flood, Allegheny

When
July 25, 5:00 AM EST to 6:00 AM EST
Where
Allegheny County, 0.43 mi E of Anderson Rd to 0.25 mi ESE of Anderson Rd
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.570, -80.212

A line of thunderstorms with high rain rates resulted in one to two inches of rainfall in less than an hour. This resulted in a portion of highway 65 flash flooding by Broad Street in Leetsville with water rushing across the road.

Flash Flood, Allegheny

When
July 25, 5:23 AM EST to 6:03 AM EST
Where
Allegheny County, 0.93 mi NW of Option to 0.91 mi NW of Option
Cause
Heavy Rain
Reported by
Public
Coordinates
40.438, -79.994

A line of thunderstorms with high rain rates resulted in around an inch of rainfall in less than thirty minutes across downtown Pittsburgh. Shingiss Rd This resulted in flooding of the low lying portion of Shingiss St underneath the Crosstown Blvd / I570 on-ramp.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Venango2022-07-2428FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048968, 1048969, 1048970, 1048971, 1048972, 1048974, 1048975, 1048976, 1048985, 1048986, 1049004, 1049006, 1049008, 1049014, 1049015, 1049016, 1049017, 1049019, 1049020, 1049026, 1049027, 1049028, 1049029, 1049030, 1049031, 1049032, 1049033, 1049034, 1049036, 1049316, 1049317.